Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 286, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2012, 2:57 PM EDT for Wilkes County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2012, 2:57 PM EDT (18:57 UTC)
- Expired
- Jul 22, 2012, 3:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:15 PM EDT | TSTM WND DMG | 5 N North Wilkesboro, NC | SEVERAL TREES DOWN ON MOUNTAIN VIEW ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735 WUUS51 KRNK 221857 SVRRNK NCC193-221945- /O.NEW.KRNK.SV.W.0286.120722T1857Z-120722T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT SUN JUL 22 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 345 PM EDT. * AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRICKET...OR NEAR NORTH WILKESBORO...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CRICKET... FAIRPLAINS... HAYS... DOCKERY... RONDA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3639 8112 3620 8091 3610 8126 3618 8135 TIME...MOT...LOC 1857Z 238DEG 15KT 3619 8119 $$ 16
2 follow-up statements
484 WWUS51 KRNK 221930 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT SUN JUL 22 2012 NCC193-221945- /O.CON.KRNK.SV.W.0286.000000T0000Z-120722T1945Z/ WILKES NC- 330 PM EDT SUN JUL 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL WILKES COUNTY... AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROARING RIVER...OR 6 MILES WEST OF RONDA...MOVING NORTHEAST AT 15 MPH. IN ADDITION...A NEW STORM HAS DEVELOPED NEAR THE COMMUNITY OF MCGRADY...ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS OTHER STORM IS MOVING TO THE EAST AT AROUND 5 TO 10 MPH. LOCATIONS IMPACTED INCLUDE... ROARING RIVER... RONDA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE ARE BOTH DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3624 8128 3639 8112 3620 8091 3614 8111 TIME...MOT...LOC 1930Z 238DEG 15KT 3626 8102 $$ 16
992 WWUS51 KRNK 221945 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT SUN JUL 22 2012 NCC193-221955- /O.EXP.KRNK.SV.W.0286.000000T0000Z-120722T1945Z/ WILKES NC- 345 PM EDT SUN JUL 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKES COUNTY EXPIRES AT 345 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3624 8128 3639 8112 3620 8091 3614 8111 TIME...MOT...LOC 1930Z 238DEG 15KT 3626 8102 $$ 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 22, 2:55 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT SUN JUL 22 2012 .SYNOPSIS... HIGH PRESSURE WILL STRETCH FROM THE CENTRAL PLAINS TO THE SOUTHEAST COAST FROM TONIGHT INTO MONDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH BY WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... AS OF 230 PM EDT SUNDAY... TWO UPPER LEVEL RIDGES RESIDE IN THE CENTRAL PLAINS AND SOUTH OF BERMUDA TONIGHT. THESE TWO RIDGES ARE TRYING TO LINK UP...BUT A WEAK UPPER LEVEL TROUGH OVER THE MID ATLANTIC-TENNESSEE VALLEY IS STUBBORN ENOUGH TO BLOCK THEM. A WEAK LEE TROUGH IN THE PIEDMONT AND A DECAYING SURFACE BOUNDARY ACROSS NORTH CAROLINA GENERATED A FEW SHOWERS AND THUNDERSTORM TODAY ACROSS THE SOUTH. THESE SHOWERS WILL FADE THROUGH THE EVENING...LEADING TO ANOTHER ROUND OF LOW CLOUDS AND PATCHY MOUNTAIN VALLEY FOG MONDAY MORNING. CONVECTION CHANCES MONDAY AFTERNOON ARE LOW. A STRENGTHENING LEE TROUGH IN THE EAST MAY HELP PRODUCE A FEW TYPICAL SUMMER-TIME STORMS IN THE AFTERNOON. THE LEE TROUGH LOOKS FAR ENOUGH DISPLACED FROM THE AREA TO KEEP THE STRONGER CONVECTION EAST OF SOUTHSIDE VA. ANY CLOUD COVER MONDAY MORNING WILL BREAK UP QUICKER THAN IT DID TODAY. WITH SLIGHTLY WARMER 85H TEMPERATURES MONDAY...TEMPERATURES WILL SHOOT UP ABOVE NORMAL IN THE AFTERNOON. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 235 PM EDT SUNDAY... GOOD THREAT THAT SOME STRONG STORM AND/OR HEAVY RAIN EVENT WILL OCCUR SOMETIME THIS PERIOD WITH MODELS SHOWING SHORTWAVE ENERGY IN NW FLOW WORKING INTO THE FORECAST AREA TUE AND WED...WITH MCS A DEFINITE POSSIBILITY. THIS PATTERN FAVORS A COMPLEX FORMING IN THE OHIO VALLEY/MIDWEST AND SLIDING SOUTHEAST ALONG THE NE SIDE OF THE RIDGE AXIS INTO OUR AREA. THE POPS WILL BE MAINTAINED AT CHANCE FOR MOST AREAS WITH HIGHER CHANCES IN THE MTNS TUE AND WED. WILL BE INTERESTING TO SEE IF AN MCS MOVES ACROSS AND COULD CAUSE HEIGHTS TO FALL...DIGGING MORE OF A TROUGH INTO THE MID ATLANTIC BEFORE NEXT UPSTREAM WAVE ARRIVES. MODELS DO TREND A SWWD TREND TOWARD HIGHER POPS WEDNESDAY ACROSS THE NC MTNS/FAR SW VA. WILL KEEP TEMPS SOMEWHAT WARM DUE TO POTENTIAL FOR SOME SUNSHINE. AIRMASS REMAINS MUGGY WITH HIGHS IN THE LOWER TO MID 90S EAST AND 80S WEST. WED COULD BE COOLER IN THE NORTH IF MORE CLOUD COVER ARRIVES AND/OR LINGERS FROM CONVECTION THE PREVIOUS DAY/NIGHT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 1230 PM EDT SUNDAY... GOING TO STAY IN A PATTERN WHERE OUR FORECAST AREA REMAINS ON THE SRN FRINGE OF WESTERLIES...WITH A TROUGH TRYING TO DIG INTO THE AREA BY THE WEEKEND BRINGING A FRONT IN. OVERALL...THE AIRMASS WILL REMAIN SOUPY WITH THE DAILY THREAT OF STORMS...WITH BETTER CHANCES TOWARD SATURDAY AS THE FRONT NEARS. HIGHS SHOULD RANGE FROM THE MID TO UPPER 80S WEST TO LOWER 90S EAST...WITH LOWS AT NIGHT IN THE MID TO UPPER 60S WEST AND LOWER 70S EAST. BEYOND NEXT SUNDAY...THERE ARE NOT ANY STRONG SIGNALS IN THE PACIFIC OR THE MJO THAT SUGGESTS MUCH CHANGE IN OUR CURRENT PATTERN. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... AS OF 1245 PM EDT SUNDAY... SUB VFR CLOUDS STARTED LIFTING ACROSS THE MOUNTAINS AROUND 15Z/11A SUNDAY. WE WILL SEE THIS TREND IN THE EAST THROUGH EARLY THIS AFTERNOON. A FRONTAL BOUNDARY ACROSS NORTH CAROLINA BACK INTO THE TENNESSEE VALLEY GENERATING A FEW SHOWERS TOWARD ABINGDON (VJI) LATE THIS MORNING. WITH THE SUN COMING THROUGH THE CLOUDS...EXPECT THIS SHOWERS TO CONTINUE TO MOVE EAST AND ALONG THE NC/VA BORDER INTO THIS EVENING. CONFIDENCE IS LOW THAT ANYONE OF THESE SHOWERS WILL LOWER CEILINGS BELOW VFR THIS AFTERNOON. THE CHANCES FOR A THUNDERSTORMS HITTING AN AIRPORT IS ALSO LOW. WILL TIME THE SHOWERS AS BEST I CAN BUT LEAVE TS AND CB OUT OF THE FORECAST. FLIGHT PATHS WILL HAVE A BETTER CHANCE OF BEING AFFECTED SOUTH OF THE VA/NC BORDER. NW FLOW ALOFT LOOKS TO PERSIST MONDAY THRU THURSDAY...RESULTING IN BOUTS OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING VFR OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG THROUGH MID OR LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/WP NEAR TERM...RCS SHORT TERM...WP LONG TERM...WP AVIATION...AMS/RCS
Hazardous weather outlook, Jul 22, 8:31 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 831 AM EDT SUN JUL 22 2012 NCZ004>006-VAZ043>047-058-059-231245- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 831 AM EDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-231245- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 831 AM EDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE REGION TUESDAY OR TUESDAY NIGHT. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS WOULD BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Jul 22, 2:13 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012
NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.
LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
3643 8112
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:26 PM EDT | Special Weather Statement | RNK | Stokes | 64 min |
| Jul 22, 2:13 PM EDT | Special Weather Statement | RNK | Alleghany | 32 min |
| Jul 22, 3:40 PM EDT | Special Weather Statement | RNK | Rockingham | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.